The Vestibular Migraine Community
Please read our welcome post!

Is facial numbness a side effect of Amitriptyline?


there not always nice but I do like abit of drama and weirdness haha!


You are very welcome Sarah it is so difficult sorting everything out.


Hi Jess. Thank you for that, I hope you don’t mind but I have just printed that as well to show my GP.

I am still only taking 1ml of Amitriptyline, I was going to up it to 2ml but I am quite bothered by this numbness on the left side of my face including my ear, and pressure on my ears so I didn’t. BUT… my glands are not up so this is still progress (unless they are but I just can’t feel them lol).

I suppose some doctors who are used to prescribing these medications regularly in much higher doses must be surprised by reactions to such tiny doses, but there we are.

I am sorry you have this problem too but it is nice to know that I am not the only one.

I don’t think I will ask for Lexapro!!

How did you react to Topiramate?


Hi everyone. On the subject of side effects, I started on pizotifen about 3 or 4 weeks ago. I started with a third, then up to a half and last night took 1. Thing is ive woken up this morning not being able to swallow properly. I thought it was just a sore throat but when I looked at my throat in the mirror my epiglottis is swollen and my throat feels swollen. I’m not getting a cold so I can only think it’s the tablet. I’ve had a bit of a cry over this as this is my third trial. I’m now scared of trying anything else. Im very sensitive to meds too and feeling very disheartened.


Hi there. Sorry to hear that. I know how upsetting it is when you think you are getting somewhere and then something like that happens.

Can you see a doctor today, just to be sure it isn’t an allergic reaction?

If it isn’t, maybe you don’t have to give up, could you go back to half a tablet for a bit and then try going up to 3/4?

This is going by the experiences I have been reading about on here, I am certainly no expert, I came here looking for help and advice myself about side effects.

I hope you feel better soon.

Just a thought but usually when I get a cold the sore throat comes first, then the runny nose a day or so later.


Thanks for your response Sarah. I’ve never had this before and it scared me. I can’t see my Dr today as the surgery isn’t open but I could see a pharmacist. Thing is I had a cold about 3 weeks ago and that’s cleared up now but it feels different from a cold sore throat if you know what I mean.
I really hope you’re ok on your new med. I suppose we just have to keep trying!!


That is a good idea. Pharmacists can be quite helpful. If you think it is different then it probably is a side effect. I really hope it passes. When I had a sore throat on Topiramate, it responded well to ice cream and ice lollies!! :slight_smile:
Don’t be too disheartened. I hope your day gets better.


Hi Sarah. I’ve just been to a pharmacist at asda and she’s told me to stop them immediately. She said if I take another one the swelling could get worse. Oh no. Ok, this is out of my control and I gave them a try. No I’m just trying to keep calm, not get upset and ring my Dr on Monday and get trialling another one. I must admit I’m tempted to give the herbal feverfew a go now.


I found this about numbness when using Amitriptyline. I think you will definitely worsen this effect if you pill cut because you expose the drug directly to your mouth circumventing the soluble inert protective outer coating:

"Starting amitriptyline

One in four people will get significant pain relief with amitriptyline, which is regarded as an excellent result for chronic pain conditions. It is started at a low dose (10 or 25 mg a day) and gradually increased in 10 or 25 mg increments each week up towards 75 mg if any side effects are tolerable. Your doctor may advise you to go higher than this dose. The tablets are small and difficult to cut in half, and will often produce numbness of the tongue due to a local anaesthetic effect, but it is available as a syrup. It is better to use the syrup if small increases of dose are required during the titration (dose build-up) phase."


Sorry to hear that. I know that disappointment of having to give up so well. At least you got the right advice though and didn’t take any more which might have been dangerous.

I bought some feverfew tablets a while back but didn’t really give them a chance. I suppose I thought because I didn’t notice any side effects it wasn’t strong enough to be doing anything. I could have been really wrong there.

I am fed up too, my ears feel very strange and I don’t feel right at all. I like your outlook, keep going, go back to GP and try something else.

I hope the next one works for you.


Thanks for that. I do have the syrup (and a cute little syringe!) but I am at the point of thinking this is just not worth it.

It isn’t so much my tongue (though it is a bit numb and tingly at times) but my ears now and the surrounding area and the left side of my face. There is definite pressure around and on my ears, and it even feels like a numbness inside. This can’t be right, and the dose is so low. And I don’t feel like myself at all.

Thanks for trying to help, I appreciate it, but it may just be that amitriptyline is the perfect fit for you, but not for me.


Isn’t it strange how these meds affect different parts of the body? The more I think about it the more I’m thinking to try the feverfew. I know some people on this site take magnesium and co q10 aswell. But I’m thinking to try one first, check I’m ok with that then add another one. This throat swelling has scared me and I’m thinking maybe just have a rest from prescribed meds for the moment. As the day’s gone by, I can swallow better and it almost feels back to normal.
I hope this feeling in your ears settles down soon.


Well, like I said, try stopping the Ami and see if those symptoms persist. Then you will have your answer. If you do retry Ami, take the whole tablet @ 10mg and see if the numbness goes. I suspect you are absorbing too much in the mouth and not the stomach. I seriously doubt the med is helping you significantly @ 2mg in any case …

Sure we are all different, but not THAT different …


Glad to hear that you are feeling better, I hope you find something that helps.

I really don’t know what is going on with me and my ears, but thanks.


I ml, just the one still. I wasn’t going to stay that low, like I said I wanted to build it up slowly. But if I can get side effects that low, then why not benefit? OK it is unlikely but you never know.


Like I said that’s such a tiny amount it’s probably only getting as far as numbing your mouth. I’d just quit it and see if your ear improves and wait a while to confirm it.


If you are going to try natural alternatives, adding one at a time is the way to go! Like anything you put in your body - they can have adverse reactions in certain folk. If you take a bunch at once - you then have to eliminate to find the offending one.


Hi mazzy. Could I ask what you take? What mg of what? Sorry if you’ve already stated this. Thanks.


Heart, to spare everyone from my story yet again, you can find it in the category ‘information vault’ - “alternative treatments” - ’ my experience with supplements and natural/alternative medicine’ . Let me know if you can’t find it. I repeat - this is my own regimen that I’ve worked out to suit me, but hope you can find some help.


Thanks mazzy. Yes I’ll have a look. Fantastic it works for you!!